Stevens-Johnson syndrome has long been considered to resemble erythema multiforme with mucosal involvement, but is now thought to form a single disease entity with toxic epidermal necrolysis. Although Stevens-Johnson syndrome is less severe, etiology, genetic susceptibility and pathomechanism are the same for Stevens-Johnson syndrome/toxic epidermal necrolysis. The condition is mainly caused by drugs, but also by infections and probably other risk factors not yet identified. Identification of the cause is important for the individual patient and in cases of drug-induced disease withdrawal of the inducing drug(s) has an impact on the patient's prognosis. If an infectious cause is suspected, adequate anti-infective treatment is needed. Besides this, supportive management is crucial to improve the patient's state, probably more than specific immunomodulating treatments. Despite all of the therapeutic efforts, mortality is high and increases with disease severity, patients' age and underlying medical conditions. Survivors may suffer from long-term sequelae such as strictures of mucous membranes including severe eye problems.